Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 129, NWS Des Moines, IA

June 3, 2014Adams County, Audubon County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 3, 2014, 4:42 PM CDT for Adams County, Audubon County, Cass County, Iowa. It was in force for 78 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2014, 4:42 PM CDT (21:42 UTC)
Expired
Jun 3, 2014, 6:00 PM CDT
In force
78 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Adams County, IA, Audubon County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 5:45 PM CDTHAIL 1.51 Nw Griswold, IAWIND GUSTS OF 50 MPH WITH SMALL BRANCHES DOWN
Jun 3, 5:50 PM CDTTSTM WND GST 605 E Griswold, IA60 MPH AND VERY HEAVY RAIN. SMALL TREE LIMB DAMAGE.
Jun 3, 5:51 PM CDTTSTM WND GST 655 Sse Atlantic, IASPOTTER ESTIMATES 65 MPH WINDS CURRENTLY WITH TORRENTIAL RAINFALL.
Jun 3, 6:00 PM CDTTSTM WND DMGMassena, IATWO TO 3 FT DIAMETER TREE LIMBS DOWN. PUBLIC REPORT VIA KCCI ULOCAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 1:12 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

071 
WUUS53 KDMX 032142
SVRDMX
IAC003-009-029-032300-
/O.NEW.KDMX.SV.W.0129.140603T2142Z-140603T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
442 PM CDT TUE JUN 3 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN SOUTHWEST IOWA...
  AUDUBON COUNTY IN WEST CENTRAL IOWA...
  NORTHWESTERN ADAMS COUNTY IN SOUTHWEST IOWA...

* UNTIL 600 PM CDT

* AT 442 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MINDEN...OR
  27 MILES NORTHEAST OF OMAHA...MOVING EAST AT 50 MPH.

  HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
           MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  ATLANTIC...AUDUBON...GRISWOLD...LAKE ICARIA...ANITA...EXIRA...ELK
  HORN...LEWIS...MASSENA...KIMBALLTON...CUMBERLAND...BRAYTON...
  MARNE...WIOTA...GRAY...CARBON...LAKE ICARIA STATE PARK...GRISWOLD
  PARK...LAKE ANITA STATE PARK AND AUDUBON COUNTY AIRPORT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 49 AND 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

THIS STORM IS PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR SOUTHWEST IOWA.

LAT...LON 4150 9516 4151 9504 4160 9504 4160 9509
      4186 9509 4186 9474 4161 9474 4160 9471
      4101 9471 4104 9492 4116 9493 4116 9516
TIME...MOT...LOC 2142Z 275DEG 45KT 4148 9558 

HAIL...1.50IN
WIND...70MPH

$$

BEERENDS
5 follow-up statements
379 
WWUS53 KDMX 032155
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
455 PM CDT TUE JUN 3 2014

IAC003-009-029-032300-
/O.CON.KDMX.SV.W.0129.000000T0000Z-140603T2300Z/
CASS IA-AUDUBON IA-ADAMS IA-
455 PM CDT TUE JUN 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CASS...AUDUBON AND NORTHWESTERN ADAMS COUNTIES...

AT 455 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR DEFIANCE TO 3 MILES SOUTHWEST OF AVOCA TO 4 MILES
SOUTHEAST OF TREYNOR...MOVING EAST AT 50 MPH.

THESE ARE VERY DANGEROUS STORMS.

HAZARD...80 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT 
         CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES. 
         EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY. 

LOCATIONS IMPACTED INCLUDE...
ATLANTIC...AUDUBON...GRISWOLD...LAKE ICARIA...ANITA...EXIRA...ELK
HORN...LEWIS...MASSENA...KIMBALLTON...CUMBERLAND...BRAYTON...MARNE...
WIOTA...GRAY...CARBON...LAKE ICARIA STATE PARK...GRISWOLD PARK...LAKE
ANITA STATE PARK AND AUDUBON COUNTY AIRPORT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 49 AND 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

THESE STORMS ARE PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
 
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR SOUTHWEST IOWA.

LAT...LON 4150 9516 4151 9504 4160 9504 4160 9509
      4186 9509 4186 9474 4161 9474 4160 9471
      4101 9471 4104 9492 4116 9493 4116 9516
TIME...MOT...LOC 2155Z 282DEG 43KT 4184 9535 4144 9537 4117 9555 

HAIL...1.50IN
WIND...80MPH

$$

BEERENDS
251 
WWUS53 KDMX 032209
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
509 PM CDT TUE JUN 3 2014

IAC003-009-029-032300-
/O.CON.KDMX.SV.W.0129.000000T0000Z-140603T2300Z/
CASS IA-AUDUBON IA-ADAMS IA-
509 PM CDT TUE JUN 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CASS...SOUTHERN AUDUBON AND NORTHWESTERN ADAMS COUNTIES...

AT 509 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHEAST OF IRWIN TO 4 MILES SOUTHEAST OF
WALNUT TO 4 MILES SOUTHEAST OF MACEDONIA...MOVING EAST AT 50 MPH.

THESE ARE VERY DANGEROUS STORMS.

HAZARD...80 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT 
         CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES. 
         EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY. 

LOCATIONS IMPACTED INCLUDE...
ATLANTIC...GRISWOLD...LAKE ICARIA...ANITA...EXIRA...ELK HORN...
LEWIS...MASSENA...KIMBALLTON...CUMBERLAND...BRAYTON...MARNE...
WIOTA...CARBON...LAKE ICARIA STATE PARK...GRISWOLD PARK...LAKE ANITA
STATE PARK...ATLANTIC MUNICIPAL AIRPORT...ANITA MUNICIPAL AIRPORT AND
COLD SPRINGS STATE PARK.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 49 AND 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

THESE STORMS ARE PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
 
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR SOUTHWEST IOWA.

LAT...LON 4150 9516 4151 9504 4160 9504 4160 9509
      4172 9509 4167 9474 4161 9474 4160 9471
      4101 9471 4104 9492 4116 9493 4116 9516
TIME...MOT...LOC 2209Z 274DEG 45KT 4175 9515 4143 9517 4114 9537 

HAIL...1.50IN
WIND...80MPH

$$

BEERENDS
891 
WWUS53 KDMX 032223
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
523 PM CDT TUE JUN 3 2014

IAC003-009-029-032300-
/O.CON.KDMX.SV.W.0129.000000T0000Z-140603T2300Z/
CASS IA-AUDUBON IA-ADAMS IA-
523 PM CDT TUE JUN 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CASS...SOUTHERN AUDUBON AND NORTHWESTERN ADAMS COUNTIES...

AT 523 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES SOUTHWEST OF AUDUBON TO 4 MILES SOUTH OF
ATLANTIC TO 3 MILES SOUTHEAST OF GRISWOLD TO 6 MILES NORTHWEST OF RED
OAK...MOVING SOUTHEAST AT 55 MPH.

THESE ARE VERY DANGEROUS STORMS.

HAZARD...80 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT 
         CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES. 
         EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY. 

LOCATIONS IMPACTED INCLUDE...
ATLANTIC...GRISWOLD...LAKE ICARIA...ANITA...LEWIS...MASSENA...
CUMBERLAND...BRAYTON...MARNE...WIOTA...CARBON...LAKE ICARIA STATE
PARK...GRISWOLD PARK...LAKE ANITA STATE PARK...ATLANTIC MUNICIPAL
AIRPORT...ANITA MUNICIPAL AIRPORT AND COLD SPRINGS STATE PARK.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 49 AND 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

THESE STORMS ARE PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
 
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR SOUTHWEST IOWA.

LAT...LON 4150 9516 4151 9504 4158 9504 4152 9471
      4101 9471 4104 9492 4116 9493 4116 9516
TIME...MOT...LOC 2223Z 306DEG 48KT 4157 9502 4133 9504 4120 9508 4109
9529

HAIL...1.50IN
WIND...80MPH

$$

BEERENDS
585 
WWUS53 KDMX 032236
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT TUE JUN 3 2014

IAC003-009-029-032300-
/O.CON.KDMX.SV.W.0129.000000T0000Z-140603T2300Z/
CASS IA-AUDUBON IA-ADAMS IA-
536 PM CDT TUE JUN 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CASS...SOUTHEASTERN AUDUBON AND NORTHWESTERN ADAMS COUNTIES...

AT 536 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES SOUTH OF AUDUBON TO 8 MILES SOUTHEAST OF
ATLANTIC TO 12 MILES NORTHWEST OF LAKE ICARIA TO 5 MILES SOUTHEAST OF
ELLIOTT...MOVING EAST AT 50 MPH.

HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
ATLANTIC...GRISWOLD...LAKE ICARIA...ANITA...LEWIS...MASSENA...
CUMBERLAND...MARNE...WIOTA...CARBON...LAKE ICARIA STATE PARK...
GRISWOLD PARK...LAKE ANITA STATE PARK...ATLANTIC MUNICIPAL AIRPORT...
ANITA MUNICIPAL AIRPORT AND COLD SPRINGS STATE PARK.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 49 AND 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR SOUTHWEST IOWA.

LAT...LON 4150 9516 4151 9504 4152 9471 4101 9471
      4104 9492 4116 9493 4116 9516
TIME...MOT...LOC 2236Z 279DEG 42KT 4149 9485 4132 9488 4115 9493 4108
9511

HAIL...1.50IN
WIND...70MPH

$$

BEERENDS
892 
WWUS53 KDMX 032239
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT TUE JUN 3 2014

IAC009-032248-
/O.CAN.KDMX.SV.W.0129.000000T0000Z-140603T2300Z/
AUDUBON IA-

539 PM CDT TUE JUN 3 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AUDUBON COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR SOUTHWEST IOWA.

LAT...LON 4150 9515 4151 9504 4150 9504 4150 9471
      4101 9471 4104 9492 4116 9493 4116 9516
TIME...MOT...LOC 2238Z 275DEG 45KT 4149 9485 4132 9488 4115 9493 4108
9511

$$

IAC003-029-032300-
/O.CON.KDMX.SV.W.0129.000000T0000Z-140603T2300Z/
CASS IA-ADAMS IA-
539 PM CDT TUE JUN 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CASS AND NORTHWESTERN ADAMS COUNTIES...

AT 538 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES SOUTH OF AUDUBON TO 8 MILES SOUTHEAST OF
ATLANTIC TO 12 MILES NORTHWEST OF LAKE ICARIA TO 5 MILES SOUTHEAST OF
ELLIOTT...MOVING EAST AT 50 MPH.

HAZARD...70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
ATLANTIC...GRISWOLD...LAKE ICARIA...ANITA...LEWIS...MASSENA...
CUMBERLAND...MARNE...WIOTA...CARBON...LAKE ICARIA STATE PARK...
GRISWOLD PARK...LAKE ANITA STATE PARK...ATLANTIC MUNICIPAL AIRPORT...
ANITA MUNICIPAL AIRPORT AND COLD SPRINGS STATE PARK.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 50 AND 72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR SOUTHWEST IOWA.

LAT...LON 4150 9515 4151 9504 4150 9504 4150 9471
      4101 9471 4104 9492 4116 9493 4116 9516
TIME...MOT...LOC 2238Z 275DEG 45KT 4149 9485 4132 9488 4115 9493 4108
9511

HAIL...1.50IN
WIND...70MPH

$$

BEERENDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:02 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 3, 4:02 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT TUE JUN 3 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 345 PM CDT TUE JUN 3 2014

SIGNIFICANT SEVERE WEATHER EVENT EXPECTED LATE THIS AFTERNOON
THROUGH THE EARLY EVENING WITH AN INTENSE HP SUPERCELL MOVING ALONG
THE INSTABILITY AXIS INTO IOWA. THE INSTABILITY AXIS HAS LIFTED
FURTHER NORTH INTO IOWA AHEAD OF THIS STORM WHICH COULD LEAD TO
ANOTHER EASTWARD SHIFT IN THE STORM MOTION SOON THAT COULD MOVE THIS
CELL FURTHER INTO CENTRAL IOWA. IN COORDINATION WITH SPC...A HIGH
RISK FOR SEVERE WEATHER HAS BEEN ISSUED IN ADVANCE OF THIS CELL.
ADDITIONAL SUPERCELLS ARE LIKELY WITH THE ADVANCING THETA-E
ADVECTION AND THE SFC BOUNDARY OVER SOUTHEAST NEBRASKA AND NORTHERN
MISSOURI WHERE MIXED LAYER CAPE VALUES HAVE INCREASED TO OVER 2500
J/KG. EFFECTIVE DEEP LAYER SHEAR VALUES OF 50 TO 70 KTS WILL BE
SUFFICIENT FOR THESE SUPERCELLS TO BE THE PRIMARY MODE INITIALLY.
THIS INITIAL ROUND OF STORMS WILL PUSH THROUGH.

EXPECT RATHER QUICK DESTABILIZATION AGAIN BEHIND THE STORMS AS THE
LOW LEVEL JET OF 65+ KTS INCREASES THROUGH THE EVENING AND FOCUSES
INTO IOWA. THE INSTABILITY AXIS WILL BE FOCUSED OVER THE STATE AS
THE AREA OF LOW PRESSURE LIFTS NORTHEAST INTO SOUTHEAST NEBRASKA AND
INTO SOUTHWEST IOWA. WILL KEEP A DAMAGING WIND THREAT WITH 50 TO 60
KTS OF WIND JUST OFF THE SFC. WITH SATURATING PROFILES THE HAIL
THREAT WILL DECREASE HOWEVER EFFECTIVE SRH VALUES INCREASING TO
EXTREMELY HIGH VALUES OF 300 TO 600 M2/S2 WILL INCREASE THE
POTENTIAL OF MESOVORTICY DEVELOPMENT ALONG THE LEADING EDGE OF ANY
COLD POOL DEVELOPMENT. CERTAINLY POTENTIAL FOR A QLCS DEVELOPING
WITH DAMAGING WINDS AND A FEW TORNADOES POSSIBLE THROUGH 3 AM.
INTENSE RAINFALL RATES REMAIN HIGHLY LIKELY OVERNIGHT WITH RAINFALL
RATES APPROACHING 3 TO 5 INCHES PER HOUR WITH PWAT VALUES INCREASING
TO NEAR 2 INCHES AND WARM CLOUD DEPTHS TO NEAR 13 KFT. SHOULD HAVE
AN AREA WITH TRAINING ELEVATED CELLS JUST NORTH OF THE SFC BOUNDARY
SOMEWHERE BETWEEN INTERSTATE 80 AND HIGHWAY 20 WITH POTENTIAL FOR
WIDESPREAD 2 TO 4 INCHES AND MORE LOCALIZED HIGHER AMOUNTS. THESE
AMOUNTS ALSO POSSIBLE SOUTH BUT WILL BE ASSOCIATED WITH MORE SURFACE
BASED CONVECTION AND MORE INTENSE RAIN RATES.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 345 PM CDT TUE JUN 3 2014

ANTICIPATED OVERNIGHT CONVECTION WILL BE PUSHING EAST OF THE CWA
BY THE BEGINNING OF THE FORECAST PERIOD. HAVE CONTINUED TO CUT
BACK ON POPS THROUGH WEDNESDAY MORNING. BEHIND SYSTEM TEMPERATURES
WILL BE MUCH COOLER...AND WILL REMAIN SO THROUGHOUT THE EXTENDED
WITH TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL. HIGH PRESSURE
WILL PUSH INTO THE STATE WITH A WEAK RIDGE...WHICH WILL HELP TO
KEEP PRECIPITATION CHANCES SOUTH AND WEST OF THE AREA THROUGHOUT
THE REMAINDER OF THE WEEK. WEEKEND WILL SEE ADDITIONAL CHANCES FOR
PRECIPITATION HOWEVER AS A LOW PRESSURE SYSTEM TRACKS ACROSS
CANADA AND ASSOCIATED FRONTAL BOUNDARY BEGINS TO AFFECT WESTERN
IOWA BY SATURDAY. IN ADDITION...LOW PRESSURE SYSTEM WILL PUSH EAST
ACROSS KS AND WILL BEGIN TO LIFT BOUNDARY INTO IOWA AS WELL BY
SATURDAY. THEREFORE...HAVE KEPT ONGOING POPS THROUGHOUT THE
WEEKEND. THOUGH WILL LIKELY SEE BEST CHANCES SATURDAY ACROSS
SOUTHERN IOWA...WHILE BEST CHANCES ACROSS WEST AND NORTH WILL COME
LATER. ANOTHER AREA OF HIGH PRESSURE WILL PUSH IN FOR
MONDAY...THOUGH LITTLE MODEL AGREEMENT ON HOW LONG HIGH LINGERS
BEFORE ANOTHER LOW PRESSURE SYSTEM TRACKS ACROSS NORTHERN US.

&&

.AVIATION...03/18Z
ISSUED AT 109 PM CDT TUE JUN 3 2014

PRIMARY AVIATION THREAT THROUGH THE PERIOD WILL BE THUNDERSTORM
POTENTIAL AND LOCATIONS AND STRONG THUNDERSTORM WINDS OVER THE
SOUTH. VFR CONDITIONS WILL PREVAIL THROUGH THIS AFTERNOON WITH
THUNDERSTORMS BECOMING MORE WIDESPREAD THIS EVENING AND OVERNIGHT.
POTENTIAL FOR MVFR/IFR STRATUS TO LINGER POST CONVECTION THROUGH
WEDNESDAY MORNING.

&&

.HYDROLOGY...
ISSUED AT 345 PM CDT TUE JUN 3 2014

IN ADDITION TO THE HEAVY RAINFALL DISCUSSION IN THE SHORT TERM
SECTION...THE INTENSE RAINFALL RATES ARE THE PRIMARY CONCERN LEADING
TO HIGH RUNOFF RATES AS WELL. THIS WILL RESULT IN SIGNIFICANT
PONDING INTO ADDITION TO RISES ALONG SMALLER STREAMS AND CREEKS.
AREAS OF FLASH FLOODING IS EXPECTED ESPECIALLY IN URBAN AREAS AND
LOW LYING AREAS.

SMALLER STREAMS AND CREEKS TYPICALLY PRONE TO FLASH FLOODING ARE
LIKELY TO SEE MUCH OF THIS RAINFALL TONIGHT. ESPECIALLY IN THE DES
MOINES AREA WHERE THE WALNUT CREEK AND FOURMILE CREEK HAVE HAD
HISTORY OF RISING RAPIDLY. OTHER POTENTIAL SMALLER CREEKS/STREAMS
WOULD INCLUDE THE MUCHAKINOCK CREEK...WHITE BREAST CREEK...EAST FORK
102 RIVER...THOMPSON RIVER...AND THE CHARITON RIVER TO NAME A FEW.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 8 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-
CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-
MONROE-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-
UNION-WAPELLO-WARREN-WAYNE-WEBSTER.

&&

SHORT TERM...DONAVON
LONG TERM...AWB
AVIATION...DONAVON
HYDROLOGY...DONAVON
Hazardous weather outlook, Jun 3, 4:27 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
427 PM CDT TUE JUN 3 2014

IAZ023-033>038-044>050-057>062-070>075-081>086-092>097-041000-
POCAHONTAS-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
427 PM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TONIGHT

NUMEROUS SEVERE STORMS WILL OCCUR FROM LATE THIS AFTERNOON AND
THROUGH THE EVENING HOURS. VERY LARGE HAIL 2 INCHES IN DIAMETER
OR LARGER...DAMAGING WINDS IN EXCESS OF 80 MPH...AND ISOLATED
TORNADOES ARE ALL EXPECTED. IN ADDITION...VERY HEAVY RAINFALL IS
FORECAST AND MAY LEAD TO AREAS OF FLASH FLOODING.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY MORNING. ADDITIONAL
THUNDERSTORM CHANCES WITH HEAVY RAIN ARE FORECAST SATURDAY AND
SUNDAY. HOWEVER...IT IS TOO EARLY TO DETERMINE THE SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THROUGH TONIGHT...AND POSSIBLE
OVER THE WEEKEND.

IAZ004>007-015>017-024>028-039-041000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK-
427 PM CDT TUE JUN 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE FORECAST TONIGHT INTO
EARLY WEDNESDAY MORNING. QUARTER SIZED HAIL AND 60 MPH WINDS ARE
THE PRIMARY THREATS. IN ADDITION...AREAS OF HEAVY RAIN POSSIBLE
ESPECIALLY ALONG AND SOUTH OF HIGHWAY 3.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL LINGER INTO WEDNESDAY
MORNING...MAINLY EAST OF INTERSTATE 35. ADDITIONAL THUNDERSTORM
CHANCES WITH HEAVY RAIN ARE FORECAST SATURDAY AND SUNDAY.
HOWEVER...IT IS TOO EARLY TO DETERMINE THE SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND AGAIN OVER THE
WEEKEND.

In the hours before

Special weather statement, Jun 3, 4:02 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT TUE JUN 3 2014

IAZ057-058-070-071-081-032315-
AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-
INCLUDING THE CITIES OF...AUDUBON...EXIRA...GUTHRIE CENTER...
PANORA...BAYARD...CASEY...ATLANTIC...GREENFIELD...STUART...
ADAIR...FONTANELLE...CORNING
402 PM CDT TUE JUN 3 2014

...LARGE HAIL AND DAMAGING WINDS EXPECTED ACROSS THE AREA...

A LINE OF SEVERE STORMS IS CURRENTLY STRETCHING ACROSS PORTIONS
EAST CENTRAL NEBRASKA MOVING EAST SOUTHEASTWARD AT AROUND 40 MPH.
THIS LINE OF STORMS HAS A HISTORY OF PRODUCING AN EXTREMELY
DANGEROUS COMBINATION OF UP TO BASEBALL SIZE HAIL AND 80 MPH
WINDS. THIS LINE OF STORMS IS EXPECTED TO REACH THE WESTERN
PORTIONS OF AUDUBON...CASS...AND ADAMS COUNTIES BY AROUND 5 PM
CDT. THEREFORE AREAS STRETCHING FROM AUDUBON TO GUTHRIE CENTER
SOUTHWARD TO ATLANTIC...GREENFIELD...AND CORNING SHOULD BE
PREPARED FOR THE POTENTIAL FOR VERY LARGE HAIL AND EXTREMELY
DAMAGING WINDS THROUGH 7 PM CDT.

MJB
Local storm report, Jun 3, 4:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
426 PM CDT TUE JUN 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             11 SE CLARINDA          40.63N 94.89W
06/03/2014  E2.00 INCH       TAYLOR             IA   TRAINED SPOTTER

            GOLF BALL TO PING PONG BALL SIZED HAIL FALLING IN
            SIAM...WITH UP TO TWO INCH DIAMETER HAIL JUST SOUTHWEST
            OF THERE IN EXTREME SOUTHWEST TAYLOR COUNTY.

&&

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:17 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Boone, Calhoun and 32 more23 hr
Jun 3, 10:39 AM CDTRiver Flood WarningDMXDecatur4 days
Jun 3, 3:47 PM CDTSevere Thunderstorm WarningDMXTaylor58 min
Jun 3, 4:20 PM CDTSevere Thunderstorm WarningDMXCrawford28 min
Jun 3, 4:26 PM CDTSevere Thunderstorm WarningDMXRinggold64 min
Jun 3, 4:43 PM CDTSevere Thunderstorm WarningDMXTaylor35 min
Jun 3, 5:27 PM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold63 min
Jun 3, 5:33 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor42 min
Jun 3, 5:56 PM CDTSevere Thunderstorm WarningDMXAdair, Cass31 min
Jun 3, 6:10 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union65 min
Jun 3, 6:30 PM CDTFlash Flood WarningDMXAdair, Adams, Cass, Union6 hr
Jun 3, 6:56 PM CDTTornado WarningDMXRinggold22 min
Jun 3, 6:57 PM CDTFlash Flood WarningDMXRinggold, Taylor6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.